PATTERN OF SUSPECTED ADVERSE DRUG REACTIONS IN A TERTIARY CARE HOSPITAL – A CROSS-SECTIONAL STUDY

Authors

  • LIMA KORUTHARA MOHANAN Department of Pharmacology, Government Medical College, Thrissur, Kerala, India.
  • DHANYA THIROOKARAN HARICHANDRAN Department of Pharmacology, Government Medical College, Thrissur, Kerala, India.
  • SANALKUMAR KB Department of Pharmacology, Government Medical College, Thrissur, Kerala, India.

DOI:

https://doi.org/10.22159/ajpcr.2021.v14i2.40161

Keywords:

Adverse drug reactions, Pharmacovigilance, Antineoplastic drugs

Abstract

Objective: The objective of the study was to study the pattern of suspected adverse drug reactions (ADRs) in a tertiary care hospital.

Methods: This is a cross-sectional study conducted in the Department of Pharmacology of a Tertiary Care Teaching Hospital, Kerala. As part of pharmacovigilance activities, the ADRs were collected in Central Drug Standard Control Organization Suspected ADR reporting form from various departments during a period of 3 months and recorded in Pharmacovigilance register maintained by the pharmacology department. As part of our study, we collected the details such as patient’s initials, age, gender, reporting department of hospital, description of the ADR, duration of the reaction, name of suspected ADRs, and outcome from the Pharmacovigilance register. Descriptive statistics will be used for data analysis by statistical package for the social science for windows 16.

Results: Two hundred and twenty-two ADR from 141 patients obtained during a period of 3 months. The maximum ADR reports were in age group more than 50 years of age. The skin and appendages were most affected followed by gastrointestinal tract. Antineoplastic drugs accounted for 59.7% of drug class suspected for ADRs followed by use of more than one drug (14.1%). Among antineoplastic drugs, cyclophosphamide and carboplatin accounted for majority causes of ADR. The antibiotics accounted for 12.7% of all drugs. Among the antibiotics penicillin and cephalosporins caused most of the ADRs.

Conclusion: The maximum number of ADR reported in our study was with the use of antineoplastic drugs and most common ADR reported was alopecia.

Downloads

Download data is not yet available.

Author Biographies

LIMA KORUTHARA MOHANAN, Department of Pharmacology, Government Medical College, Thrissur, Kerala, India.

Assistant Professor of Pharmacology

Government Medical College, Thrissur, Kerala

DHANYA THIROOKARAN HARICHANDRAN, Department of Pharmacology, Government Medical College, Thrissur, Kerala, India.

Assistant Professor of Pharmacology

Govt Medical College Thrissur

SANALKUMAR KB, Department of Pharmacology, Government Medical College, Thrissur, Kerala, India.

Professor and HOD Pharmacology

Government Medical College Manjeri, Kerala

References

World Health Organization for International Drug Monitoring. Glossary of Terms Used in Pharmacovigilance. Sweden: Uppsala Monitoring Centre; 2015. Available from: http://www.who-umc.org/ graphics/28401.pdf. [Last accessed on 2016 Aug 06].

Pirmohamed M, Breckenridge AM, Kitteringham NR, Park BK. Adverse drug reactions. BMJ 1998;316:1295-8.

Kharb P, Mittal N, Gupta MC. An evaluation of adverse drug reactions monitoring at a pharmacovigilance unit under pharmacovigilance program of India in a tertiary care hospital of Haryana. Int J Basic Clin Pharmacol 2015;4:556-60.

Rehman S, Qadrie ZL, Wafai ZA. Risk evaluation in routine pharmacovigilance activities in SKIMS: Analysis of 3 years data. Int J Pharm Res 2015;5:69-74.

Joseph SG, Badyal DK. Spontaneous adverse drug reaction monitoring in a tertiary care hospital in Northern India. JK Sci J Med Educ Res 2016;18:103-6.

Pradeep S, Jitha S. Study on the adverse drug reactions in patients at a tertiary care centre. Int J Med Pharm Sci 2015;5:1-7.

Dilip C, Lisa MM, Saraswathi R, Divya R. Adverse drug reaction monitoring in a tertiary level referral hospital, Kerala. Indian J Pharm Pract 2012;5:28-32.

Kumar VR, Ram VR, Prasad BG, Mohanta GP, Manna PK. A study of adverse drug reactions due to antihypertensive drugs in a tertiary care teaching hospital. Int J Pharm Life Sci 2011;2:767-72.

Gray SL, Mahoney JE, Blough DK. Adverse drug events in elderly patients receiving home health services following hospital discharge. Ann Pharmacother 1999;33:1147-53.

Shet A, Antony J, Arumugam K, Dodderi SK, Rodrigues R, DeCosta A. Influence of adverse drug reactions on treatment success: Prospective cohort analysis of HIV-infected individuals initiating first-line antiretroviral therapy in India. PLoS One 2014;9:e91028.

Alomar MJ. Factors affecting the development of adverse drug reactions. Saudi Pharm J 2014;22:83-94.

Lihite RJ, Lahkar M, Das S, Hazarika D, Kotni M, Maqbool M, et al. A study on adverse drug reactions in a tertiary care hospital of Northeast India. Alex J Med 2017;53:151-6.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol 2008;65:210-6.

Palappallil DS, Ramnath SN, Gangadhar R. Adverse drug reactions: Two years’ experience from a tertiary teaching hospital in Kerala. Natl J Physiol Pharm Pharmacol 2017;7:403-11.

Sharma PK, Misra AK, Gupta A, Singh S, Dhamija P, Pareek P. A retrospective analysis of reporting of adverse drug reactions to oncology drugs: An experience from a national center of clinical excellence. Indian J Pharmacol 2018;50:273-8.

Published

07-01-2021

How to Cite

KORUTHARA MOHANAN, L., D. T. HARICHANDRAN, and S. KB. “PATTERN OF SUSPECTED ADVERSE DRUG REACTIONS IN A TERTIARY CARE HOSPITAL – A CROSS-SECTIONAL STUDY”. Asian Journal of Pharmaceutical and Clinical Research, vol. 14, no. 2, Jan. 2021, pp. 51-53, doi:10.22159/ajpcr.2021.v14i2.40161.

Issue

Section

Original Article(s)